Accutane and Depression: Is There a Link?
For several years, there has been debate over whether Accutane (isotretinoin), a drug prescribed for serious cases of acne, could be causing depression and subsequent suicide in teenagers. Though depression and suicide are serious health problems for teenagers, there has not been consistent evidence that Accutane contributes significantly to either.
Acne can have a significant impact on a person's outlook on life. Studies have detected that the following characteristics are common among people with acne:
- Social withdrawal
- Decreased self-esteem
- Reduced self-confidence
- Poor body image
- Feelings of depression
- Higher rate of unemployment
These negative effects are often interrelated and can have a crippling impact on people socially, on the job, or at school. Acne medications and treatment regimens have been widely prescribed to teenagers and adults. Accutane is a medication generally used only after other treatments have been tried and found to be ineffective. It has medical risks and is particularly dangerous to a fetus if a woman taking this drug becomes pregnant. Doctors typically present these risks to patients who are considering taking Accutane as part of the process of informed consent.
Last reviewedJuly 2012by Brian Randall, MD
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.